South Dakota, 2011

Flooding in South Dakota, March 16 to 21, 2011

March 16 to 21, 2011 · NWS UNR · 4 events in 4 counties and zones

Runoff from melting snow caused minor flooding across northwestern South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Runoff from melting snow caused minor flooding across northwestern South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 16, 9:00 AM MST, 3 hours earlier.

Area forecast discussion, Mar 16, 9:00 AM MST, 3 hours before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1000 AM MDT WED MAR 16 2011

.DISCUSSION...LATEST OBS FROM THE NORTHERN FOOTHILLS HAVE BEEN
SHOWING SOUTHWEST WINDS GUSTING UP TO AROUND 45 KT. FORECAST
SOUNDINGS SHOW STRONG DOWNSLOPING WINDS WILL LAST ANOTHER COUPLE
HOURS...BUT THEN DECREASE AS WINDS SHIFT MORE WEST/NORTHWESTERLY
BY AROUND NOON. HAVE UPDATED THE PACKAGE TO INCREASE WINDS AND
HAVE ALSO ISSUED SPSUNR TO FURTHER HIGHLIGHT STRONG WINDS.

&&

.AVIATION...VFR CONDITIONS EXPECTED THROUGH THE REST OF TODAY.

&&

.PREV DISCUSSION... /ISSUED 232 AM MDT WED MAR 16 2011/

DISCUSSION...LATEST OBSERVATIONS REVEALED A STRONG JET PUNCHING
INTO THE NWRN US WITH PLENTY OF HIGH-LEVEL MOISTURE STREAMING TOWARD
THE AREA. A LEE SFC TROUGH AND 2-4 MB/3HR PRESSURE FALLS OVER THE
NRN PLAINS WERE RESULTING IN A MILD NIGHT WITH BREEZY SOUTHWEST
WINDS IN PLACES. TRENDS AND UPSTREAM SOUNDINGS POINT TO A VERY WARM
DAY TODAY...TEMPERED SOMEWHAT BY DIFFUSE CLOUD COVER.

THE MODELS ARE IN GOOD AGREEMENT WITH THE OVERALL PATTERN THROUGH
FRIDAY NIGHT...ALTHOUGH THEY DIFFER SOMEWHAT ON QPF. THE JET STREAM
WILL BE THE WEATHER FOCUS THE NEXT TWO DAYS...BRINGING TWO FAST-
MOVING WAVES ACROSS THE AREA. NOT MUCH IS EXPECTED TODAY OTHER THAN
A FEW AFTN SHOWERS OVER NERN WY/FAR WRN SD AS A COLD FRONT PUSHES
INTO THE AREA. TONIGHT THE FIRST JET STREAK WILL CROSS THE CWA...
RESULTING IN A STRONG AND DEEP FRONTOGENESIS SIGNATURE AS WELL AS
700MB WARM-AIR ADVECTION. WITH PWATS APPROACHING 180-200 PERCENT OF
AVERAGE...HAVE GONE LIKELY POPS FOR MUCH OF THE CWA. SREF GUIDANCE
INDICATES MOSTLY RAIN...WITH SNOW EXPECTED AFTER 06Z OVER NERN WY/
NWRN SD/BLKHLS...WHERE 1-2 INCHES OF SLUSHY SNOW ARE POSSIBLE.

THERE WILL BE A RELATIVE LULL ON THURSDAY AS THE FIRST WAVE MOVES
EAST...BUT WITH COLD-AIR ADVECTION ALOFT...STEEPENING LAPSE RATES IN
THE LOW-LEVELS...AND SBCAPE NEAR 50 J/KG...THERE SHOULD BE SCATTERED
SHOWERS OVER MUCH OF THE AREA. A SECOND JET STREAK WILL TRACK ACROSS
THE CWA THURSDAY NIGHT...WITH A ROBUST FRONTOGENESIS SIGNATURE ONCE
AGAIN...BUT THIS TIME FARTHER SOUTH. THUS HAVE REDUCED POPS OVER THE
NORTH AND RAISED THEM TOWARD THE SD/NEB BORDER. THERE MAY BE 1-2
INCHES OF WET SNOW OVER FAR SWRN/SRN SECTIONS OF THE AREA. ON FRIDAY
THE SYSTEM WILL MOVE EAST WITH SOME LINGERING MRNG PRECIP. OTHERWISE
RIDGING AND CLEARING WILL DEVELOP WITH RETURN SOUTHERLY FLOW LATER
FRIDAY AND FRIDAY NIGHT.

EXTENDED...THE DAY 4 AND 5 FORECAST START OUT WITH THE MEDIUM RANGE
MODELS IN REASONABLY GOOD AGREEMENT WITH A RIDGE OVER THE CENTRAL
U.S. AND A BIG TROUGH OFF THE WEST COAST MOVING SLOWLY ONSHORE.
CONTINUITY BETWEEN THE GFS AND ECMWF STARTS TO BREAK DOWN BY DAY 6
WITH THE GFS SHEARING OFF A STRONG SHORT WAVE FROM THE BASE OF THE
WEST COAST TROUGH AND MOVING IT RAPIDLY INTO THE CENTRAL PLAINS BY
TUESDAY MORNING. THIS APPEARS TO BE INCONSISTENT WITH PREVIOUS RUNS.
THE ECMWF SHOWS A MUCH WEAKER IMPULSE WHICH MOVES OUT LATER...BUT
CATCHES UP WITH THE GFS BY LATE IN DAY 7. AS A RESULT THE GFS
APPEARS TO BE TOO AGGRESSIVE WITH THE PRECIPITATION COVERAGE FOR
WESTERN SOUTH DAKOTA MONDAY AFTERNOON THROUGH TUESDAY MORNING. HAVE
TRIMMED THE POPS FOR THESE PERIODS TO MATCH UP WITH SURROUNDING
FORECAST AREAS. DIDN'T CHANGE TEMPS MUCH FROM PREVIOUS FORECASTS.

AVIATION...VFR CONDITIONS WILL PERSIST THROUGH THE FORECAST PERIOD.
WILL REEVALUATE THE LOW LEVEL WIND SHEAR FOR KRAP FOR THE 12Z UPDATE
AND MAY BE ABLE TO TAKE IT OUT BY MID MORNING.

HYDROLOGY...RIVER FLOODING DUE TO SNOWMELT AND ICE JAMS WILL
PERSIST TODAY INTO THE WEEKEND AS NEAR-AVERAGE TO ABOVE-AVERAGE
TEMPERATURES CONTINUE. THE WHITE...CHEYENNE...AND BAD RIVERS WILL
EXPERIENCE THE BULK OF THE FLOODING THE NEXT 1-2 DAYS...BUT FLOODING
ON THE GRAND AND MOREAU RIVERS WILL BE ON THE INCREASE. SHOWERS LATE
TONIGHT THROUGH THURSDAY MAY BRING A FEW TENTHS OF RAINFALL...WHICH
WOULD CONTRIBUTE A MINOR AMOUNT TO FLOODING AND SNOWMELT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Mar 16, 4:40 AM MST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
540 AM MDT WED MAR 16 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-171300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
540 AM MDT (640 AM CDT) WED MAR 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

WARM WEATHER WILL CONTINUE TO RESULT IN RIVER FLOODING FROM ICE JAMS
AND SNOWMELT ACROSS PORTIONS OF NORTHWESTERN THROUGH SOUTH-CENTRAL
SOUTH DAKOTA TODAY THROUGH THE REST OF THIS WEEK. SEE THE LATEST
FLOOD WARNING PRODUCTS FOR FURTHER DETAILS.

A STORM SYSTEM WILL BRING RAIN SHOWERS TO THE AREA TONIGHT...WITH
RAIN AND SNOW OVER NORTHEASTERN WYOMING...THE BLACK HILLS...AND
NORTHWESTERN SOUTH DAKOTA. A FEW INCHES OF SLUSHY SNOW MAY FALL OVER
THE HIGHER TERRAIN IN THESE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A LARGE STORM SYSTEM WILL CROSS THE CENTRAL PLAINS NEXT MONDAY AND
TUESDAY. IT HAS THE POTENTIAL TO BRING SUBSTANTIAL RAIN AND SNOW TO
THE CENTRAL AND NORTHERN PLAINS...BUT AT THIS TIME MUCH UNCERTAINTY
EXISTS IN THE TIMING...LOCATION...AND STRENGTH OF THE STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

BUNKERS

In the hours before

Special weather statement, Mar 16, 8:20 AM MST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
920 AM MDT WED MAR 16 2011

SDZ025-072-161800-
NORTHERN FOOT HILLS-STURGIS/PIEDMONT FOOT HILLS-
920 AM MDT WED MAR 16 2011

...STRONG WINDS THIS MORNING...

STRONG SOUTHWESTERLY WINDS WILL CONTINUE ACROSS THE NORTHERN
FOOTHILLS INTO THE STURGIS AREA THIS MORNING. SOUTHWEST WINDS OF 25
TO 40 MPH WITH OCCASIONAL GUSTS TO 55 MPH WILL BE POSSIBLE UNTIL NOON
MDT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Harding

When
March 16, 12:00 PM MST to March 21, 6:00 PM MST
Where
Harding County, 8.63 mi NNW of Ladner to 13.31 mi S of Harding
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
45.945, -103.800

Several county roads were closed due to flooding.

Flood, Perkins

When
March 16, 12:00 PM MST to March 21, 6:00 PM MST
Where
Perkins County, 16.2 mi NW of Lodgepole to 5.93 mi S of Zeona
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
45.940, -102.940

Several county roads were closed due to flooding.

Flood, Butte

When
March 16, 12:00 PM MST to March 20, 6:00 PM MST
Where
Butte County, 25.33 mi NW of Castle Rock to 16.55 mi ENE of Castle Rock
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
45.216, -103.815

Flooding occurred along the South Fork of the Moreau River.

Flood, Ziebach

When
March 16, 8:00 PM MST to March 21, 6:00 PM MST
Where
Ziebach County, 13.05 mi WNW of Glad Valley to 14.41 mi WSW of Red Scaffold
Cause
Heavy Rain / Snow Melt
Reported by
County Official
Coordinates
45.470, -102.000

Flooding occurred along the Moreau River and Cherry Creek. A BIA road northwest of Cherry Creek was covered by water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284945, 284946, 284948, 284947.